Colorado, 2005

Tornado and Flash Flood in Colorado, July 25, 2005

July 25, 2005 · NWS BOU · 6 events in 5 counties and zones

3 hail, 1 tornado, 1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 25, 2:30 AM MST, 11 hours 6 minutes earlier.

Area forecast discussion, Jul 25, 2:30 AM MST, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MDT MON JUL 25 2005

.SHORT TERM...FAIRLY COMPLEX WEATHER SITUATION TODAY.  INITIALLY...
AIRMASS WILL BE DRYING THIS MORNING ACROSS THE PLAINS AS DOWNSLOPE
NORTHWESTERLY FLOW DEVELOPS BEHIND LEE TROUGH.  THEN...A SHARP COLD
FRONT WILL MOVE QUICKLY SOUTHWARD ACROSS THE HIGH PLAINS THIS
AFTERNOON.  FRONT IS MOVING INTO NORTHERN WYOMING EARLY THIS MORNING
SO BRINGING IT SOUTH ACROSS THE COLORADO PLAINS THIS AFTERNOON PER
THE NAM SEEMS REASONABLE.  DEWPOINTS SHOULD JUMP SIGNIFICANTLY WITH
FROPA SINCE SOURCE REGION DEWPOINTS ARE NOW IN THE 50S AND LOWER
60S.  PRECIPITABLE WATER VALUES EXPECTED TO RISE BACK INTO THE 1.0
TO 1.25 INCH RANGE LATER TODAY AFTER DROPPING THIS MORNING.

OTHER PLAYER WILL BE UNSEASONABLY STRONG UPPER LEVEL JET WHICH WILL
MOVE ACROSS WYOMING AND THE DAKOTAS.  THIS WILL LEAVE NORTHEAST
COLORADO IN FAVORABLE RIGHT REAR ENTRANCE REGION OF UPPER JET
TONIGHT.  Q-G VERTICAL MOTIONS ALSO SHOW SUPPORT FOR MORE WIDESPREAD
PRECIPITATION.

THE ONLY TROUBLE AREA IS STABILITY PROFILE.  THE COLD FRONT WILL
PUSH MUCH COOLER BOUNDARY LAYER TEMPS INTO THE FORECAST AREA.
WITHOUT ANY HELP FROM ABOVE...THIS WOULD EFFECTIVELY CAP OFF PRECIP
DEVELOPMENT.  HOWEVER...WITH FORCING FROM ABOVE AND RATHER DEEP
UPSLOPE EXPECT AT LEAST ELEVATED CONVECTION WILL GET GOING AND
BECOME MORE WIDESPREAD THIS EVENING.  WILL BOOST POPS OVER MOST OF
THE PLAINS AND FOOTHILLS INTO THE LIKELY CATEGORY.  PRECIP IS LIKELY
TO LINGER THROUGH THE NIGHT WITH UPSLOPE FLOW AND FORCING.  DESPITE
LIMITED INSTABILITY BEHIND FRONT...A FEW SEVERE STORMS ARE POSSIBLE
WITH STRONG 0-6KM WIND SHEAR INCREASING TO 20-25 M/S.

TEMPS STILL QUITE WARM AHEAD OF THE FRONT TODAY.  90F OR BETTER ON
THE PLAINS IS REASONABLE WITH PREFRONTAL DOWNSLOPE WARMING.

.LONG TERM...MODELS AGREE ON THE TIMING AND STRENGTH OF THE COLD AIR
PUSH TUESDAY. MOS TEMP GUIDANCE RUNNING ABOUT THE SAME WITH THE MAX
TEMP AT DENVER IN THE UPPER 60S/LOWER 70S. PREVIOUS MOS TEMPS WERE
ACTUALLY SEVERAL DEGREES COOLER. ETA/NAM SHOWS A SLOW STEADY FALL
IN 700-500MB TEMPS DURING THE DAY TUESDAY WITH THE 700MB TEMP
LOWERING TO 6C OVER DENVER BY 00Z/WED. ALL AND ALL...SHOULD FEEL
QUITE COOL COMPARED TO THE RECORD HEAT LAST WEEK. MODELS SHOW THE
UNSEASONABLY COOL AIR UP AGAINST THE FRONT RANGE PRETTY MUCH THE
ENTIRE DAY WITH A NEAR SATURATED SOUNDING UP TO ABOUT 650 MBS WITH
THE ONGOING LOW LEVEL UPSLOPE FLOW. HAVE INCREASED CLOUD COVERAGE TO
OVERCAST CATEGORY DURING MORNING HOURS OVER AND ALONG THE FRONT
RANGE. PATCHY FOG WITH THE LIGHT RAIN A PRETTY GOOD BET IN THIS AREA
PRIOR TO THE NOON HOUR. ABOVE THE FRONTAL INVERSION...ATMOSPHERE
STILL RELATIVELY WARM AND UNSTABLE ENOUGH TO SUPPORT CONVECTION.
SUSPECT WE/LL SEE SCATTERED T-STORMS DVLPG OVER THE FRONT RANGE AND
HIGHER FOOTHILLS BY LATE MORNING AND CONTINUING THROUGH EARLY
EVENING. T-STORM CHANCES ON THE PLAINS MUCH LOWER...BUT WITH MODEST
OROGRAPHIC FORCING...AND MID-LEVEL LIFT PROVIDED BY SHORTWAVE ENERGY
PASSING OVER THE AREA DURING THE AFTERNOON...COULD SEE A FEW WEAK
STORMS EMBEDDED IN THE SCATTERED LIGHT SHOWERS. TUESDAY NIGHT...SEE
LITTLE CHANGE AS COOL NWLY FLOW ALOFT AND ANTICYCLONIC UPSLOPE FLOW
KEEPING THE PLAINS AND FOOTHILLS UNDER LOW CLOUD COVER. SHOULD ALSO
SCATTERED LIGHT RAIN SHOWERS LINGERING UNTIL AROUND 06Z/WED...BUT
AMOUNTS ON THE LOW SIDE.

WEDNESDAY AND BEYOND...ATMOSPHERE BEGIN TO WARM AND DRY...SLOW AT
FIRST ON WEDNESDAY AS THE UPPER TROUGH MOVES EAST AND WINDS ALOFT
SLOWLY RETURNS TO ZONAL FLOW. MOS GUIDANCE GIVES MAX TEMPS AT SITES
ON OUR NERN PLAINS IN THE LOWER/MID 80S BY WEDNESDAY...PRETTY IN
LINE WITH THE MODEL TEMP FIELDS. THURSDAY THROUGH SUNDAY...UPPER
RIDGE BUILDING OVER THE GREAT BASIN MID-WEEK SHIFTS EAST OVER
COLORADO. SEE DAYTIME TEMPS RETURNING TO ABOVE NORMAL AND RAIN
CHANCES SHRINKING TO NEAR NOTHING BY FRIDAY.

&&

.BOU...NONE.

&&

BARJENBRUCH/BAKER
Hazardous weather outlook, Jul 25, 10:07 AM MST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT MON JUL 25 2005

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FRONT IS PUSHING SOUTHWARD ACROSS THE FORECAST AREA LATE THIS
MORNING.  DEW POINTS ARE PRETTY HIGH AND THERE IS PLENTY OF MID AND
UPPER LEVEL MOISTURE AROUND.  SCATTERED THUNDERSTORMS WILL DEVELOP
OVER THE MOUNTAINS BY 1 PM.  SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP OUT ON THE PLAINS BY 2:30 PM.  A FEW OF THE STORMS MAY
PRODUCE LARGE HAIL OUT ON THE PLAINS.  WITH ALL THE AVAILABLE
MOISTURE AROUND...THE MAIN THREAT ACROSS MOST OF THE FORECAST AREA
WILL BE HEAVY RAINS CREATING A FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COOLER WEATHER WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED ON TUESDAY. A RIDGE WILL REBUILD OVER THE ROCKIES FOR WARM
AND DRY WEATHER LATE IN THE WEEK WITH ONLY ISOLATED MOUNTAIN
THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KOOPMEINERS/GIMMESTAD

The radar

The Cheyenne radar (KCYS), 44 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Larimer

When
July 25, 1:36 PM MST
Where
Larimer County, 2 mi NE of Buckeye
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.817, -105.083

A tornado reportedly touched down but did no damage.

Flash Flood, Boulder

When
July 25, 3:00 PM MST to 4:00 PM MST
Where
Boulder County, Jamestown
Reported by
NEWSPAPER
Coordinates
40.117, -105.383

Heavy rain in the vicinity of the Overland burn scar, triggered a mudslide in Jamestown. Rocks the size of bowling balls, along with silt and mud slid down the mountain and into town. One parked car was buried by the debris.

Hail, Logan

When
July 25, 4:29 PM MST
Where
Logan County, Crook
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.850, -102.800

Thunderstorm Wind, Morgan

When
July 25, 5:28 PM MST
Where
Morgan County, Brush
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -103.617

Damaging thunderstorm winds downed trees and power lines.

Hail, Phillips

When
July 25, 5:35 PM MST
Where
Phillips County, Holyoke
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -102.300

Hail, Phillips

When
July 25, 5:52 PM MST
Where
Phillips County, 10 mi ESE of Holyoke
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.533, -102.117

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyThe tornado archive for Colorado, 2005Warnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466312, 5466313, 5466311, 5466310, 5466309, 5466308.